MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION DIREXION FATHOM-16 SYSTEM; CATHETER, CONTINUOUS FLUSH

BOSTON SCIENTIFIC CORPORATION DIREXION FATHOM-16 SYSTEM; CATHETER, CONTINUOUS FLUSH
Model Number 84592
Medical Device Problem Codes Fracture (1260); Material Deformation (2976); Material Integrity Problem (2978); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/22/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the guidewire coating peeled.A direxion fathom-16 system catheter infusion was selected for use in a hepatocarcinoma embolization.During the preparation, the direxion microcatheter with a preloaded guidewire was passed inside the coil.The guidewire was removed from the microcatheter and placed it in saline.The coil containing the microcatheter was flushed.The microcatheter was removed.Resistance was noted upon insertion due to the bending of the microguide and was unable to enter the direxion.It was observed that the guidewire was not smooth and roughness in the guidewire's tip, as if the hyrophilic coating was peeled off after proper hydration.Lastly, the direxion was placed back on the coil.The coil was advanced.However, the shaft was bent and fractured exposing the pebax layer.The procedure was completed with another of the same device.No patient complications reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device evaluated by manufacturer: the device was returned for analysis.Returned product consisted of a direxion microcatheter and a guide wire in the shaft of the catheter.There was blood and contrast in the device.The proximal end of the guide wire was found to be protruding out from the distal tip of the device.The guide wire was separated from the microcatheter during lab analysis.Analysis of the guide wire, tip, inner/outer shaft included microscopic and visual inspection.Inspection revealed the outer shaft was fractured 9.4cm from the strain relief with the inner shaft stretched between the fracture faces.The coating of the inspection of the rest of the device found no other damage or defect.As the guide wire was removed from the microcatheter, dried blood and contrast came out form the microcatheter shaft.After flushing the direxion shaft, the distal tip of the guide wire was inserted into the hub of the microcatheter, and the wire could only advance for 9.4cm and then stopped.The id (inner diameter) of the distal and proximal ends of the direxion were measured with calibrated plug gage.Both ends measured.021, meeting the specification.

Brand Name
DIREXION FATHOM-16 SYSTEM
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key10626615
Report Number2134265-2020-13701
Device Sequence Number14342446
Product Code KRA
UDI-Device Identifier08714729839644
UDI-Public08714729839644
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K142259
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/29/2022
Device Model Number84592
Device Catalogue Number84592
Device Lot Number0025128732
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2020
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date10/05/2020
Supplement Report FDA Received Date10/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1